As an antibiotic, nitrofurantoin can influence the balance of bacteria in your gut microbiome and cause an upset stomach. Knowing this, nitrofurantoin can cause diarrhea.
However, there are steps you can take to prevent diarrhea while taking nitrofurantoin, such as taking probiotics and avoiding foods that irritate your stomach.
- Nitrofurantoin is prescribed for lower urinary tract infections.
- Nitrofurantoin can disrupt the balance of bacteria in your gut, causing an upset stomach and diarrhea.
- You can prevent diarrhea when taking nitrofurantoin with the help of probiotics.
Table of Contents
- Overview of Nitrofurantoin
- Why Can Antibiotics Like Nitrofurantoin Cause Diarrhea?
- How to Reduce the Risks of Diarrhea While Taking Nitrofurantoin?
- What to Do if You Experience Diarrhea While Taking Nitrofurantoin?
- In Conclusion
Overview of Nitrofurantoin
Nitrofurantoin is an antibiotic prescribed to treat lower urinary tract infections, or those infecting the urethra or bladder. It is only available as an oral antibiotic and has the brand names of Macrobid, Macrodantin, or Nitro Macro.
Nitrofurantoin treats bacterial infections by inhibiting bacteria’s ability to produce the enzymes needed to synthesize DNA, RNA, and cell wall proteins. This broad mechanism of action makes bacterial resistance to nitrofurantoin uncommon.
One possible side effect of nitrofurantoin is diarrhea, which may be accompanied by other symptoms of an upset stomach, such as gas.
Other common side effects of nitrofurantoin include:
- vaginal itching or discharge
However, some more severe side effects may also develop, with older adults and those who are ill at a higher risk. Contact your doctor immediately if you experience any of the following:
- sudden chest pain or discomfort
- bloody or watery diarrhea
- body aches
- new or worsening cough
- difficulty breathing
- tingling, numbness, or pain in the hands or feet
- lupus-like syndrome (swollen glands, joint pain or swelling accompanied by fever, chest pain, muscle aches, unusual thoughts or behaviors, vomiting, patchy skin color)
- liver problems (upper stomach pain, nausea, loss of appetite, itching, clay-colors stools, dark urine, yellowing of the eyes or skin)
Some people may be allergic to nitrofurantoin and experience symptoms such as difficulty breathing, hives, and swelling of the throat, face, tongue, or lips. Seek immediate medical attention if you experience any of these symptoms.
Why Can Antibiotics Like Nitrofurantoin Cause Diarrhea?
A common side effect amongst most antibiotics is diarrhea, which stems from the antibiotic’s impact on the stomach or, more specifically, the gut bacteria.
Your gut is a lush microbiome housing trillions of bacteria that serve important purposes relating to your immune system, heart health, mental health, and digestive system. When it comes to these bacteria, the most important thing is balance. That is because your gut microbiome houses both good and bad bacteria, but when it is in balance, the good bacteria outweigh the bad and keep them in check. This means that the good bacteria keep the harmful bacteria from overgrowing and causing problems.
It’s a delicate system, and taking antibiotics can disrupt it.
The job of an antibiotic is to treat a bacterial infection, and they do this by interfering with the bacteria’s ability to grow/reproduce or by directly killing them. However, antibiotics cannot distinguish between the bacteria causing your infection and the good bacteria in your body. As such, your antibiotic may also attack the good bacteria in your body, which is when you can get problems such as diarrhea; it’s from the bad bacteria outweighing the good bacteria and causing problems.
The good news is that once you stop taking the antibiotic, the balance in your microbiome will be restored, and the side effects will go away.
How to Reduce the Risks of Diarrhea While Taking Nitrofurantoin?
One of the best ways to reduce the risk of diarrhea while taking an antibiotic like nitrofurantoin is by taking probiotics. Studies have shown that not only can they help prevent diarrhea, but they can also help with other side effects of antibiotic usage, such as gas and cramping.
You can also get probiotics from food, such as yogurt or sauerkraut.
What to Do if You Experience Diarrhea While Taking Nitrofurantoin?
If you experience diarrhea while taking nitrofurantoin, your first step should be to stay hydrated by drinking water, broth, or fruit juices. Doing so can reduce the risk of dehydration.
Another option is to use anti-diarrheal medications, but they can slow the process of removing toxins from your digestive tract, so check with your doctor first.
If you ever have any of the following symptoms, contact your doctor immediately:
- more than five episodes of diarrhea in a day
- pus or blood in your stool
- abdominal cramps or pain
Nitrofurantoin is an antibiotic prescribed to treat bacterial infections. Unfortunately, this also means that it can affect the balance of bacteria in your gut microbiome, which may lead to diarrhea.
You can reduce the risk of diarrhea by taking probiotics and avoiding foods that irritate your stomach. However, if you experience diarrhea, keep up your fluid levels and contact your doctor if your symptoms ever become severe.
- How bacteria in your gut interact with the mind and body. (2022). https://www.heart.org/en/news/2020/05/28/how-bacteria-in-your-gut-interact-with-the-mind-and-body
- Quigley E. M. (2013). Gut bacteria in health and disease. Gastroenterology & hepatology, 9(9), 560–569. PMC3983973
- Hempel, S., Newberry, S. J., Maher, A. R., Wang, Z., Miles, J. N., Shanman, R., Johnsen, B., & Shekelle, P. G. (2012). Probiotics for the prevention and treatment of antibiotic-associated diarrhea: a systematic review and meta-analysis. JAMA, 307(18), 1959–1969. https://doi.org/10.1001/jama.2012.3507
- Squadrito FJ, del Portal D. Nitrofurantoin. [Updated 2023 May 29]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470526/
- Porreca, A., D’Agostino, D., Romagnoli, D., Del Giudice, F., Maggi, M., Palmer, K., Falabella, R., De Berardinis, E., Sciarra, A., Ferro, M., Artibani, W., Mirone, V., & Busetto, G. M. (2021). The Clinical Efficacy of Nitrofurantoin for Treating Uncomplicated Urinary Tract Infection in Adults: A Systematic Review of Randomized Control Trials. Urologia internationalis, 105(7-8), 531–540. https://doi.org/10.1159/000512582